Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
It is well known that hypercortisolism induced by Cushing’s disease and syndrome, or by administration of glucocorticoids, causes thromboembolic complications.1 However, the precise mechanisms underlying the hypercortisolism induced hypercoagulable state still remain unknown. Here we describe a case of cerebral lateral sinus thrombosis with Cushing’s syndrome. Glucocorticoid induced overproduction of factor VIII and von Willebrand factor (VWF) may have contributed to the development of the cerebral sinus thrombosis in this patient.
A mildly obese 30 year old woman was admitted to our hospital because of headache and nausea. She was not taking any medications, including oral contraceptives, before admission. The patient had no intracranial hypertension; her fundi showed no papillo-oedema, and intracranial pressure measured by lumbar puncture was normal (14.3 mmHg). Brain computed tomogram (CT) showed a high density lesion in the left temporo-occipital lobe (fig 1A). Magnetic resonance venogram (MRV) on the first hospitalised day showed a filling defect in the left lateral sinus (fig 1B). These findings were consistent with cerebral lateral sinus thrombosis.
Laboratory data showed elevation of factor VIII (183 %, one stage clotting assay; normal range 60–150%), VWF (275 %; normal range 60–170%), thrombin–antithrombin III complex (15.5 ng/ml), plasminogen activator inhibitor-1 (PAI-1) (123%), and d-dimer (2.1 μg/ml). Other major factors related to coagulation and fibrinolysis, including antithrombin III (112 %), fibrinogen (330 μg/ml), plasminogen (117 %), plasmin-α2–plasmin inhibitor complex (0.9 μg/ml), protein C (87 %), and protein S (95 %), were within normal limits. Markers of acute phase reaction such as C reactive protein and erythrocyte sedimentation rate were not elevated. Neither antiphospholipid antibodies nor antinuclear antibodies were detected. The patient was treated with intravenous heparin and subsequent oral administration of warfarin potassium. A relative fibrinolytic enhancement following the strict anticoagulation may have caused recanalisation of the lateral sinus, which was confirmed by the follow up MRV (fig 1C). The patient’s symptoms disappeared completely.
During the extensive examination of thrombotic causes, we suspected the presence of hypercortisolism because of the presence of central obesity and moon face. As a result, we found a left adrenal tumour, which was accompanied by hypercortisolism (210 μg/l) with suppressed adrenocorticotropic hormone (3 pg/ml). The left adrenal mass showed a high uptake of 131I-adosterol on scintigram. These findings were consistent with Cushing’s syndrome. After the laparoscopic left adrenalectomy, the patient received replacement therapy with hydrocortisone for approximately 1 year. Plasma levels of factor VIII and VWF decreased gradually to the normal level (130% and 140%, respectively), 1 year after adrenalectomy.
We report the first case of cerebral sinus thrombosis associated with Cushing’s syndrome. Thromboembolic complications are well known to occur in the patients with hypercortisolism.1 Most are deep vein thromboses and pulmonary thromboembolisms. However, there are no reports so far to show association with cerebral sinus thrombosis and Cushing’s syndrome.
A few reports suggest that factor VIII and VWF may have roles in the development of thromboembolic complications associated with hypercortisolism.1 As well as blood group, sex, age, inflammation, and endothelial dysfunction,2 hypercortisolism is reported to be an important determinant factor for plasma levels of VWF.1 Huang et al3 showed that dexamethasone stimulated VWF release from cultured human endothelial cells. Factor VIII is mainly synthesised in the liver and secreted to the circulation. Because VWF protects factor VIII from proteases, a concordant increase of factor VIII and VWF in plasma is generally observed.1,2 Recent studies show that high plasma level of factor VIII (especially over 150%) is an independent risk factor for venous thromboembolism,2 including cerebral sinus thrombosis.4 In this patient, considerable elevation of factor VIII and VWF was observed specifically before removal of the adrenal tumor. Thus, hypercortisolism may have enhanced VWF release from endothelial cells to increase factor VIII, thereby causing a hypercoagulable state. The present case also suggests that measurement of factor VIII and VWF may be useful to decide if anticoagulation therapy can be ceased after successful adrenalectomy in Cushing’s syndrome. However, because hypercortisolism does not always cause hypercoagulable state, some genetic factors, such as polymorphism of steroid receptor, may determine whether glucocorticoids increase plasma levels of factor VIII and VWF.
It is also reported that PAI-1 is often elevated and may cause thromboembolic complications by lowering fibrinolytic activity in patients with hypercortisolism. The slight but significant elevation of PAI-1 in this case may also have contributed to the thrombus formation. However, factor V Leiden, a common coagulation abnormality in Western populations, may not have participated in thrombus formation in our case, because it is considered that the mutation is not present in the Japanese population.5
In conclusion, physicians should be aware that Cushing’s syndrome is a possible cause of cerebral sinus thrombosis. Plasma levels of factor VIII and VWF may play an important role in the hypercoagulable state in hypercortisolism.
Competing interests: none declared